MAUDE Adverse Event Report: COVIDIEN EEA; STAPLER, SURGICAL

COVIDIEN EEA; STAPLER, SURGICAL
Model Number EEA2835
Medical Device Problem Code Mechanics Altered (2984)
Health Effect - Clinical Codes Failure to Anastomose (1028); Fever (1858); Obstruction/Occlusion (2422)
Date of Event 07/19/2025
Type of Reportable Event Serious Injury
Event or Problem Description
According to the reporter, during a sigmoidectomy, when the surgeon fired the device for an end to end anastomosis, no staples deployed.Intestinal fluid and feces overflowed into the abdominal cavity.The patient's abdominal cavity had to be thoroughly washed and the rectum was sutured to make a colostomy.The patient had fever and partial intestinal obstruction.
 
Additional Manufacturer Narrative
Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
 
Additional Manufacturer Narrative
Additional information: b5, g3, h3, h6 correction: d4 (unique identifier (udi) #) h3 evaluation summary: medtronic conducted an investigation based upon all information received.The device was not returned, but a photo was available for evaluation.A video was also provided.Visual inspection noted the first photo showed a picture of the anvil post firing.The second photo showed the underside of the anvil with the donut attached.The mylar appeared to have been fully cut.Witness marks on the anvil staple pockets could not be observed from the photo.The third photo showed the handle.The staple cartridge was attached, but the angle of the photo did not allow observation of the staples/pushers.A video was also returned of the handle being placed on the table.No information from the video could be used to confirm the reported condition.It was reported that the staples did not deploy.The reported issue could not be confirmed.The most likely cause could not be established from the information available.The manufacturing records for each device are thoroughly reviewed prior to release to ensure that it meets all medtronic quality specifications.A secondary review of the device history records found no potentially contributing factors.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
 
Event or Problem Description
According to the reporter, during a sigmoidectomy procedure, when the surgeon fired the device for end-to-end anastomosis, no staples were deployed.Intestinal fluid and feces had overflowed into the abdominal cavity.The patient's abdominal cavity had to be thoroughly washed, and the rectum was sutured to make a colostomy.It was noted that the surgical time was extended by more than 30 minutes.Now the patient has fever and partial intestinal obstruction and the hospitalization has been extended.

Brand Name
EEA
Common Device Name
STAPLER, SURGICAL
Manufacturer (Section D)
COVIDIEN
sabanetas industrial park
ponce PR 00716 4401
Manufacturer (Section G)
COVIDIEN
sabanetas industrial park
ponce PR 00716 4401
Manufacturer Contact
mike bocchino
8200 coral sea st ne
mounds view, MN 55112-4391
8006464633
MDR Report Key22801392
Report Number2647580-2025-02502
Device Sequence Number12712431
Product Code GAG
UDI-Device Identifier10884523005547
UDI-Public(01)10884523005547(17)280131(10)P3B0085
Combination Product (Y/N)N
Initial Reporter CountryVM
PMA/510(K) Number
K221003
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/05/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberEEA2835
Device Catalogue NumberEEA2835
Device Lot NumberP3B0085
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/22/2025
Supplement Date Received by Manufacturer08/11/2025
Initial Report FDA Received Date08/13/2025
Supplement Report FDA Received Date09/05/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured02/02/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age70 YR
Patient SexMale
Patient Weight66 KG